Hail, Alamance
- When
- June 9, 2:04 PM EST
- Where
- Alamance County, 2.35 mi NNE of Pleasant Grove
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.230, -79.310
Strong to severe thunderstorms developed along the upslope regime of the southern Appalachians and drifted east into the western piedmont of North Carolina. The storms produced mainly quarter-size hail with one storm producing hail the size of walnuts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
Strong to severe thunderstorms developed along the upslope regime of the southern Appalachians and drifted east into the western piedmont of North Carolina. The storms produced mainly quarter-size hail with one storm producing hail the size of walnuts. |Several trees were also blown down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 9, 1:50 PM EST, 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 250 PM EDT THU JUN 9 2011 .SYNOPSIS... A STRONG HIGH PRESSURE RIDGE ALOFT WILL HOLD OVER THE REGION THROUGH FRIDAY... BRINGING HOT WEATHER. THIS RIDGE WILL GRADUALLY WEAKEN OVER THE WEEKEND... ALLOWING TEMPERATURES TO SLOWLY EDGE BACK DOWN TOWARD SEASONAL NORMALS INTO EARLY NEXT WEEK. && .NEAR TERM /THROUGH FRIDAY NIGHT/... AS OF 235 PM THURSDAY... RESIDUAL CLOUD MASS ASSOCIATED MORNING CONVECTION OVER THE SANDHILLS DISSIPATING...ALLOWING TEMPS TO REBOUND THROUGH THE 80S TO NEAR 90 DEGREES. ELSEWHERE TEMPS IN THE LOW-MID 90S COMMON. AXIS OF LOW-MID LEVEL MOISTURE EXTENDS FROM THE NW PIEDMONT INTO EASTERN VA. THIS AXIS EVIDENT ON VISIBLE IMAGERY BY AN ENHANCED CU FIELD. ISOLATED CONVECTION CURRENTLY DEVELOPING IN THIS REGION WITH CELLS QUICKLY ASCENDING/DESCENDING IN A MATTER OF 20 MINUTES. EXPECT COVERAGE OVER THE NW PIEDMONT TO INCREASE THROUGH 6 PM AS OUTFLOW FROM MORNING CONVECTION ADVANCING NWD INTERSECTS OUTFLOW FROM CONVECTION OCCURRING ALONG THE BLUE RIDGE. CURRENTLY ADVERTISING A SMALL CHANCE POP BUT MAY ADJUST UPWARD JUST PRIOR TO FORECAST ISSUANCE BASED ON RADAR TRENDS. LATER TONIGHT...AN INCREASINGLY MOIST AIR MASS ALONG WITH THE PRESENCE OF MID LEVEL SHEAR AXIS (THOUGH WEAK) WARRANTS A SLIGHT CHANCE POP MOT LOCALES OVERNIGHT. MIN TEMPS A SHADE WARMER THAN LAST NIGHT DUE TO EXPECTED CLOUD COVERAGE AND INCREASING MOISTURE. MIN TEMPS NEAR 70-LOWER 70S. FRIDAY...GRADUALLY FLATTENING/WEAKENING OF THE MID/UPPER LEVEL RIDGE WILL ALLOW THE TAIL END OF THE MID LEVEL S/WS CROSSING THE GREAT LAKES INTO THE NORTHERN MID ATLANTIC TO BRUSH SOUTHERN VA-NORTHERN NC FRIDAY AFTERNOON-FRIDAY NIGHT. LATEST MODEL GUIDANCE SUGGEST BEST LOW LEVEL INSTABILITY WILL RESIDE OVER THE NORTHERN COUNTIES...COINCIDING WITH A WEAK BUT DISCERNIBLE LOW-MID LEVEL TROUGH. IN ADDITION... AIR MASS WILL BE QUITE MOIST WITH PRECIPITABLE WATER VALUES NEAR 1.8 INCHES. HOWEVER BEST 850-700MB CONFLUENCE PROJECTED BY MOST OF THE MODELS TO OCCUR TO OUR NORTH. LACK OF A DISTINGUISHABLE TRIGGER TO INITIATE/ORGANIZE CONVECTION SUGGEST POP NO MORE THAN 30 PERCENT. HOWEVER WILL NEED TO MONITOR UPSTREAM CONDITIONS/ACTIVITY. IF ACTIVE CONVECTION NOTED OVER PARTS OF OH/WV/WESTERN PA LATE TONIGHT-EARLY FRI...THEN A HIGHER POP WOULD BE WARRANTED FOR THE NORTHERN PIEDMONT LATE FRIDAY INTO FRIDAY EVENING. MAX TEMPS FRIDAY WILL AVERAGE 1-2 DEGREES LOWER THAN THIS AFTERNOON AS RIDGE WEAKENS. LOW LEVEL THICKNESSES LOWER ABOUT 10M FROM THOSE EXPECTED THIS AFTERNOON. THIS SUGGEST MAX TEMPS 2-3 DEGREES COOLER THAN THIS AFTERNOON. MAX TEMPS 92-96. FRIDAY NIGHT...ONGOING CONVECTION MAY PERSIST WELL PAST MIDNIGHT DUE TO AVAILABLE INSTABILITY AND MOISTURE. REMNANT OUTFLOW BOUNDARIES SHOULD SERVE AS FOCUS FOR ADDITIONAL ISOLATED CONVECTIVE DEVELOPMENT OVERNIGHT THROUGH EARLY SATURDAY. DUE TO INCREASINGLY MOIST AIR MASS...MIN TEMPS WILL BE A TAD WARMER THAN TONIGHT WITH MAJORITY OF MIN TEMPS IN THE LOWER 70S. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... AS OF 245 PM THURSDAY... FOR SATURDAY: THE OVERALL PATTERN REMAINS QUITE STAGNANT... WITH A VERY WEAK MID-UPPER LEVEL SHEAR AXIS EXTENDING THROUGH WRN/CENTRAL NC... A SURFACE TROUGH THROUGH THE WRN PIEDMONT... AND MOISTURE POOLING ALONG AND JUST WEST OF THE SURFACE TROUGH. WITH THE SOUTHERN EDGE OF THE WESTERLIES FINALLY DIPPING A BIT SOUTHWARD TOWARD THE NC/VA STATE LINE AS A MID LEVEL LOW CROSSES THE NRN GREAT LAKES AND SRN ONTARIO... THE DEEP LAYER WIND FIELD BEGINS TO IMPROVE WITH REGARDS TO SUPPORT FOR SLIGHTLY MORE ORGANIZED CONVECTION AS WE HEAD THROUGH THE WEEKEND. BUT AT LEAST THROUGH SATURDAY... THE DEEP SHEAR AND LOW LEVEL WIND FIELD WITH NO OBVIOUS SUFFICIENT LARGE SCALE FEATURES TO SUPPORT FORCING FOR ASCENT POINTS TO NO BETTER THAN SCATTERED COVERAGE... MAINLY ACROSS THE NORTH IN THE AFTERNOON INTO THE EVENING. MID-UPPER LEVEL CONVECTIVE DEBRIS CLOUDS SHOULD BE INCREASING ESPECIALLY IN THE NORTH... YIELDING PARTLY CLOUDY SKIES OVERALL. THICKNESSES AND STATISTICAL GUIDANCE INDICATE HIGHS OF 90-94... CLOSE TO THE EXISTING FORECAST. FOR SATURDAY NIGHT THROUGH SUNDAY NIGHT: AFTER MANY DAYS IN A POORLY DEFINED VERY WEAK FLOW REGIME THROUGH THE COLUMN... WE SHOULD FINALLY SEE AN UPTICK IN DEEP LAYER SHEAR AND POSSIBLE IMPROVED DYNAMIC FORCING IN THE LATTER HALF OF THE WEEKEND. THE RIGHT ENTRANCE REGION OF AN UPPER JETLET TO OUR NORTH... ASSOCIATED WITH THE MID LEVEL LOW THAT MOVES OVER SE ONTARIO TO SW QUEBEC THROUGH SUNDAY NIGHT... BRUSHES NW NC SATURDAY NIGHT AND INDUCES ENOUGH UPPER DIVERGENCE TO SUPPORT ORGANIZED CONVECTION LASTING INTO THE OVERNIGHT HOURS OVER NRN NC... AS A COL AREA PERSISTS OVERHEAD. WILL RETAIN CHANCE POPS HERE THROUGH THE EVENING... DECREASING GRADUALLY OVERNIGHT. LOWS 67-71. THE COL AREA IS SUPPRESSED TO OUR SOUTH SUNDAY AS WESTERLY MID LEVEL FLOW STEADILY INCREASES (YET REMAINS RELATIVELY WEAK AT JUST 15-20 KTS... AS IS TYPICAL FOR NC IN JUNE) WITH THE SURFACE COOL FRONT APPROACHING WRN NC FROM THE NW. WITH THE SHARPENING SURFACE TROUGH OVER THE EASTERN PIEDMONT/NRN COASTAL PLAIN AND ASSOCIATED HIGHER PRECIPITABLE WATER VALUES SHIFTING EASTWARD INTO THE PIEDMONT... WE SHOULD SEE A BIT BETTER COVERAGE OF SHOWERS/STORMS SUNDAY AFTERNOON/EVENING. HOWEVER... THE FORCING FEATURES REMAIN RELATIVELY WEAK AND BOTH PW (150-175% OF NORMAL AT MOST) AND MODEL FORECAST MLCAPE VALUES (BARELY 1500 J/KG) ARE MARGINAL... SO DESPITE SLIGHTLY HIGHER POPS... THE MAJORITY OF CENTRAL NC SHOULD STILL STRUGGLE TO SEE WETTING RAIN. WILL KEEP POPS AS CHANCE... HIGHER NORTH THAN SOUTH WITH A TAPERING DOWN SUNDAY NIGHT. HIGHS 88-93 AND LOWS 66-71. -GIH && .LONG TERM /MONDAY THROUGH THURSDAY/... AS OF 250 PM THURSDAY... A DEVELOPING TROUGH OVER EASTERN NOAM WILL BRING TEMPS BACK DOWN CLOSER TO SEASONAL NORMALS THROUGH MIDWEEK WITH A TREND TOWARD GENERALLY DRY WEATHER. THE MID LEVEL LOW LOCATED OVER THE ST LAWRENCE VALLEY ON MONDAY SHIFTS EAST AND BECOMES ABSORBED INTO A LARGER VORTEX DROPPING SOUTHWARD THROUGH ERN CANADA... WHICH CULMINATES IN A SINGLE MID LEVEL LOW OVER THE CANADIAN MARITIMES AND GULF OF ST LAWRENCE WITH TROUGHING DOWN THE EASTERN SEABOARD BY WEDNESDAY. THIS TIMING FOLLOWS CLOSELY THE HPC-PREFERRED ECMWF ENSEMBLE MEAN. THE SURFACE FRONT INCHES SOUTHEASTWARD INTO NW NC MONDAY WITH THE PREFRONTAL TROUGH MOVING JUST TO OUR EAST. MOISTURE AND NEAR-SURFACE FORCING FOR LIFT SHOULD BE SUFFICIENTLY STRONG FOR SCATTERED STORMS... MAINLY OVER THE SOUTHEAST TWO-THIRDS OF THE CWA WHERE MOISTURE IS PROJECTED TO BE BEST. A SHORTWAVE TROUGH EXPECTED TO DROP TO THE SSE THROUGH NY/PA/NJ MONDAY NIGHT SHOULD HELP PROPEL THE SURFACE FRONT SOUTHWARD AS CANADIAN-SOURCE SURFACE HIGH PRESSURE PUSHES IN FROM THE NNW. WILL KEEP LOW POPS ACROSS THE SOUTHERN TIER OF THE CWA ONLY TUESDAY/WEDNESDAY... AS THE SURFACE FRONT SHOULD HOLD UP JUST SOUTH OF THE BORDER. THE MID LEVEL TROUGH AXIS KICKS EAST AND OFF THE EAST COAST WEDNESDAY NIGHT WITH SHORTWAVE RIDGING ALOFT BUILDING IN FROM THE WEST (AHEAD OF A SECOND TROUGH TRACKING THROUGH THE PLAINS AND GREAT LAKES) THROUGH THURSDAY. THE ECMWF HAS A DEEPER/SLOWLY TROUGH OFF THE EAST COAST LEADING TO A CONTINUED DRY FORECAST THROUGH THURSDAY WITH REBOUNDING TEMPS BACK UP A BIT ABOVE NORMAL THURSDAY... WHILE THE GFS IS WEAKER AND FASTER WITH THE PLAINS/GREAT LAKES WAVE... TAKING THE SURFACE HIGH OFF THE MIDATLANTIC COAST WITH RETURN FLOW BRINGING MOISTURE AND RAIN CHANCES FOR THURSDAY. WITH A PREFERENCE TOWARD THE SLOWER ECMWF AND GIVEN THE AMOUNT OF UNCERTAINTY ON DAY 7 OF THE FORECAST... WILL KEEP THE FORECAST DRY THROUGH THURSDAY FOR NOW. EXPECT HIGHS IN THE UPPER 80S TO LOWER 90S MONDAY... COOLING TO THE MID 80S TUESDAY/WEDNESDAY AND MID-UPPER 80S THURSDAY. LOWS PRIMARILY IN THE MID 60S THROUGH THE PERIOD. -GIH && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... AS OF 115 PM THURSDAY... VFR CONDITIONS EXPECTED AT ALL TAF SITES THROUGH MID DAY FRIDAY WITH THE EXCEPTION OF AN HOUR OR TWO OF MVFR CONDITIONS ASSOCIATED WITH SCATTERED CONVECTION LATE THIS AFTERNOON THROUGH THIS EVENING AT KGSO...KINT...AND KRDU. A SLIGHTLY BETTER CHANCE FOR AFTERNOON AND EVENING CONVECTION IS EXPECTED FRIDAY AS A SURFACE BOUNDARY DRAPED ACROSS THE OH VALLEY ADVANCES SLOWLY SE TOWARD CENTRAL NC. THE THREAT FOR ADDITIONAL SHOWERS AND THUNDERSTORMS WILL INCREASE SATURDAY AND SUNDAY AS THE FRONT GETS CLOSER TO THE VIRGINIA-NORTH CAROLINA BORDER. WHILE VFR CONDITIONS EXPECTED FRIDAY NIGHT THROUGH TUESDAY...THERE WILL BE BE INTERVALS LASTING TWO HOURS OR LESS OF MVFR/IFR CONDITIONS ASSOCIATED WITH SCATTERED CONVECTION EACH AFTERNOON AND EVENING. POCKETS OF EARLY MORNING FOG AND STRATUS CANNOT BE RULED OUT SATURDAY MORNING OR SUNDAY MORNING HOWEVER...WIDESPREAD FOG AND LOW CLOUDS IS NOT ANTICIPATED AT THIS TIME. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...HARTFIELD NEAR TERM...WSS SHORT TERM...HARTFIELD LONG TERM...HARTFIELD AVIATION...WSS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 253 PM EDT THU JUN 9 2011 NCZ011-027-028-041>043-073>078-083>086-088-089-101000- HALIFAX-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE- LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 253 PM EDT THU JUN 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HOT TEMPERATURES BETWEEN 95 AND 100 DEGREES COMBINED WITH THE HUMIDITY WILL CAUSE HEAT INDICES TO RISE BETWEEN 98 AND 103 DEGREES THIS AFTERNOON...HIGHEST OVER THE NORTHEAST PIEDMONT... NORTHERN COASTAL PLAIN...AND SANDHILLS OF NC. WEAR LIGHTWEIGHT...LIGHT-COLORED CLOTHING...AND STAY OUT OF THE DIRECT SUNSHINE AS MUCH AS POSSIBLE. LIMIT STRENUOUS OUTDOOR ACTIVITIES...TAKE TIME TO COOL OFF IN AN AIR-CONDITIONED ROOM OR VEHICLE...AND DRINK PLENTY OF WATER TO STAY HYDRATED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. NCZ007>010-021>026-038>040-101000- PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE- DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM- 253 PM EDT THU JUN 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HOT TEMPERATURES BETWEEN 95 AND 100 DEGREES COMBINED WITH THE HUMIDITY WILL CAUSE HEAT INDICES TO RISE BETWEEN 98 AND 103 DEGREES THIS AFTERNOON...HIGHEST OVER THE NORTHEAST PIEDMONT... NORTHERN COASTAL PLAIN...AND SANDHILLS OF NC. WEAR LIGHTWEIGHT...LIGHT-COLORED CLOTHING...AND STAY OUT OF THE DIRECT SUNSHINE AS MUCH AS POSSIBLE. LIMIT STRENUOUS OUTDOOR ACTIVITIES...TAKE TIME TO COOL OFF IN AN AIR-CONDITIONED ROOM OR VEHICLE...AND DRINK PLENTY OF WATER TO STAY HYDRATED. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL OCCUR OVER THE NORTHWEST AND NORTH CENTRAL PIEDMONT THROUGH 10 PM. MAIN SEVERE WEATHER THREATS WILL BE DAMAGING DOWNBURST WINDS...HAIL TO THE SIZE OF NICKELS OR QUARTERS AND FREQUENT LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
221 PM EDT THU JUN 9 2011
NCZ022-023-091915-
ALAMANCE-GUILFORD-
221 PM EDT THU JUN 9 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS GUILFORD AND ALAMANCE
COUNTIES THROUGH 315 PM EDT...
AT 218 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
THE CITY OF GREENSBORO... DRIFTING NORTHEAST AT 5 MPH. OTHER STORMS
WERE QUICKLY DEVELOPING NEAR FOREST OAKS... JUST SOUTH OF MEBANE...
AND JUST EAST OF ALTAMAHAW IN ALAMANCE COUNTY. DUE TO THE SLOW
MOVEMENT OF THESE STORMS... LOCALLY HEAVY RAINFALL AMOUNTS OF ONE TO
TWO INCHES ARE POSSIBLE IN ISOLATED LOCATIONS.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...GREENSBORO...
PLEASANT GARDEN... AND MCCLEANSVILLE.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
PEOPLE OUTSIDE SHOULD MOVE IMMEDIATELY INDOORS INTO A SAFE SHELTER
AT THE FIRST SIGHT OF A DEVELOPING STORM.
&&
LAT...LON 3625 7926 3618 7926 3605 7928 3591 7956
3591 7983 3606 7995 3625 7974 3625 7964
3625 7937
TIME...MOT...LOC 1818Z 230DEG 5KT 3603 7981
GIHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
248 PM EDT THU JUN 9 2011
NCZ007-023-024-091945-
ALAMANCE-ORANGE-PERSON-
248 PM EDT THU JUN 9 2011
...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN AND EASTERN
ALAMANCE... NORTHERN ORANGE AND SOUTHERN PERSON COUNTIES THROUGH
345 PM EDT...
AT 245 PM EDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS OVER PLEASANT GROVE IN NORTHERN ALAMANCE COUNTY MOVING
EAST AT 5 MPH. ADDITIONAL THUNDERSTORMS ARE LIKELY TO DEVELOP IN
THIS AREA DURING THE NEXT HOUR.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CARR...MEBANE...BUSHY
FORK AND SCHLEY.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
BOATERS ON THE OPEN WATER AND THOSE CAMPING OUTDOORS ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. BOATERS SHOULD SEEK SAFE
HARBOR. THOSE CAMPING SHOULD TAKE SHELTER IN A NEARBY BUILDING OR
VEHICLE.
&&
LAT...LON 3642 7893 3591 7901 3597 7945 3625 7943
3625 7916 3637 7915
TIME...MOT...LOC 1845Z 276DEG 6KT 3620 7932
BLAESThe Raleigh/Durham radar (KRAX), 97 km away, was scanning. The volume nearest the first event began at 19:02 UTC.
4 thunderstorm wind, 3 hail. Local standard time, as filed.
Trees and power-lines were blown down along Horneytown Road near Panther Ridge Road.
One tree was reported blown down along Hinkle Lane near Old US Highway 52.
Hail stones were generally quarter size hail with larger stones the size of walnuts.
A large tree was blown over.
Three trees were blown down across Hibernia Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321026, 321027, 321029, 321031, 321028, 321033, 321037.